''
A woman looking at a lineup oof monsters

Challenges in Identifying Diabetic Triggers Among Other Health Issues

I am 3 months into my diabetes diagnosis. I am also a 4-year bladder cancer survivor. I have a urostomy. I experience migraines, asthma, and allergies. I have been overweight most of my life, despite living a fairly active lifestyle. I have dealt with seasonal depression for decades before actually getting medical help for it. All of these things have physical symptoms and/or medication side effects that overlap with diabetes.

Living with type 2 diabetes and other health issues

From the CDC.gov site, here are some common symptoms of diabetes that I actually experience, along with the challenges that these symptoms present for me, personally:1

  • Urinate a lot, often at night - As someone who lives without a bladder, this proposes an interesting challenge as I do not feel when I urinate! I never really know how much volume is coming out. I wear a medical appliance that takes care of my urine output. I almost constantly have output.
  • Very thirsty - As an ostomate, someone with an ostomy, I am always thirsty and dehydration is a constant concern. I have also had a dry mouth as a side effect of some medications. This includes some of the chemo meds I was on. With these side effects lingering, it is a challenge for me to distinguish the cause of my thirst sensations.
  • Very hungry - Since chemo ended and my appetite returned, I wake up voraciously hungry! This is not something that I frequently have throughout the day. It is mainly first thing in the morning. Now I'm wondering if it is just biochemical changes from chemo or a blood sugar reaction.
  • Blurry vision - I was on 4 drugs for chemo. All 4 of them had various side effects of changes in vision, including blurry vision. I experienced this occasionally during treatment and since. However, since it was very occasional and I have other side effects of chemo that I deal with regularly, I haven't figured out yet how to discern whether or not my blurry vision is due to lingering chemo effects or issues with my diabetes.
  • Numb or tingling hands or feet - Also known as neuropathy. Many of the life-saving chemo medications are known to cause neuropathy of varying levels. I have had continuous neuropathy since I was on chemo. Sometimes it can be very intense. I work with my care team to take medications that help make this issue somewhat tolerable. Still, I have no way of knowing if I'm just having a post-chemo flare-up of this when it gets worse or if the flares are being triggered by my diabetes.
  • Very tired - A more well-known side effect of chemo is chemo-induced fatigue which can end up being a permanent issue for many. I have experienced this as a long-term issue as well. In fact, I'm always some degree of tired anymore.
  • Very dry skin - Again, having experienced chemo which dehydrates you. As a person with an ostomy, dehydration is a constant concern in my life. One of the physical manifestations of this is that I chronically have dry skin despite how much I hydrate and/or moisturize.

I'm still working on figuring all this out and trying to identify my diabetic reactions.

I will definitely be sharing as I figure things out. If anyone out there has dealt with multiple diagnoses before receiving their diabetes diagnosis, I'd love to hear from you.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Type2Diabetes.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.